Neuroleptic malignant syndrome treated with subcutaneous lisuride infusion

Authors


Abstract

A schizophrenic patient developed a characteristic clinical picture of neuroleptic malignant syndrome (NMS) while admitted to the hospital during an exacerbation of his psychiatric symptoms. Oral treatment of the NMS with bromocriptine (7.5 mg/day) or levodopa/carbidopa (125/12.5 mg) provoked intense vomiting in spite of domperidone (60 mg/day), which led to their discontinuation. In view of the deterioration of the symptoms, treatment was begun with lisuride (1–2 mg/24 h) subcutaneously. An obvious improvement was shown in 24 h, but levodopa/carbidopa (125/12.5 mg t.d.s. orally) had to be added later to achieve complete resolution of the NMS. During the recovery phase, while being treated with subcutaneous lisuride infusion and levodopa (p.o.), the patient presented with confusion, agitation, and hallucination. Lisuride infusion was stopped and levodopa was continued until complete resolution of the NMS. This case indicates that parenteral administration of lisuride or other dopamine agents such as levodopa (i.v.) or apomorphine (s.c.) may be considered an effective and practical way of treating NMS, particularly when the patient's condition makes it difficult or impossible to use other dopaminergic drugs by the oral route.

Ancillary